Author(s): Astorne Figari WJ, Herrmann S, Akogyeram C, Qian Q
Abstract Share this page
Abstract Citalopram is one of the selective serotonin re-uptake inhibitors (SSRIs) most commonly prescribed for depression and many affective disorders. Abrupt cessation of this medication has been associated with dizziness, nausea, myalgias, anxiety and irritability. It is unclear whether blood pressure can be perturbed under such a circumstance. We present a 48-year-old woman who developed sustained hypertension closely associated with abrupt cessation of citalopram (40 mg twice daily), in addition to the known withdraw symptoms. Re-initiation of the medication completely abolished the symptoms and normalized her blood pressure. Pre-clinical studies show that chronic citalopram use inhibits the activity of noradrenergic neurons, and abrupt removal of such inhibition could cause adrenergic hyperactivation. We postulate this mechanism might account for or contribute to the hypertension observed in our patient. As illustrated in this case, the degree of hypertension in such that setting could be persistent and severe. Gradual withdrawal of citalopram is advisable to avoid such occurrence.
This article was published in Clin Nephrol
and referenced in Journal of Clinical Case Reports